Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 92, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 9:37 PM CDT for 6 counties in Tennessee. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 9:37 PM CDT (02:37 UTC)
- Expired
- Mar 28, 2020, 10:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, TN, Carroll County, TN, Chester County, TN, Decatur County, TN, Henderson County, TN, Henry County, TN
The radar
The Ft Campbell radar (KHPX), 108 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 10:00 PM CDT | TSTM WND DMG | 1 N Paris, TN | TREES DOWN NORTH OF PARIS AROUND PURYEAR. |
| Mar 28, 10:10 PM CDT | TSTM WND DMG | 3 S Camden, TN | SEVERAL TREES AND POWER LINES DOWN IN THE COMMUNITY OF HOLLADAY. |
| Mar 28, 10:15 PM CDT | TSTM WND DMG | Lexington, TN | TREES AND POWER LINES DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 6:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
312
WUUS54 KMEG 290237
SVRMEG
TNC005-017-023-039-077-079-290330-
/O.NEW.KMEG.SV.W.0092.200329T0237Z-200329T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
937 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Henderson County in western Tennessee...
Benton County in western Tennessee...
Carroll County in western Tennessee...
Central Henry County in western Tennessee...
North central Chester County in western Tennessee...
Northern Decatur County in western Tennessee...
* Until 1030 PM CDT.
* At 937 PM CDT, severe thunderstorms were located along a line
extending from near Routon to near Jacks Creek, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Paris, Lexington, McKenzie, Huntingdon, Camden, Natchez Trace State
Park, Natchez Trace State Forest, Paris Landing State Park,
Parsons, New Johnsonville, Bruceton, Decaturville, Blue Goose,
Vale, Mifflin, Bargerton, Wildersville, Springville, Routon and
Parkers Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
3594 8793 3591 8793 3577 8798 3572 8803
3568 8802 3561 8803 3546 8863 3611 8853
3639 8829 3645 8806 3631 8796 3622 8795
3616 8792
TIME...MOT...LOC 0237Z 247DEG 46KT 3619 8841 3552 8851
HAIL...<.75IN
WIND...60MPH
$$
MJ2 follow-up statements
317
WWUS54 KMEG 290252
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
952 PM CDT Sat Mar 28 2020
TNC023-290302-
/O.CAN.KMEG.SV.W.0092.000000T0000Z-200329T0330Z/
Chester TN-
952 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHESTER COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.
LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
3594 8793 3591 8793 3577 8798 3572 8803
3568 8802 3561 8803 3550 8847 3639 8829
3645 8806 3631 8796 3622 8795 3616 8792
TIME...MOT...LOC 0252Z 247DEG 46KT 3626 8820 3559 8830
$$
TNC005-017-039-077-079-290330-
/O.CON.KMEG.SV.W.0092.000000T0000Z-200329T0330Z/
Henderson TN-Benton TN-Carroll TN-Henry TN-Decatur TN-
952 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN HENDERSON...BENTON...EASTERN CARROLL...CENTRAL HENRY AND
NORTHERN DECATUR COUNTIES...
At 952 PM CDT, severe thunderstorms were located along a line
extending from near Springville to near Darden, moving northeast at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Paris, Lexington, Camden, Natchez Trace State Park, Natchez Trace
State Forest, Paris Landing State Park, Parsons, New Johnsonville,
Bruceton, Decaturville, Vale, Wildersville, Springville, Parkers
Crossroads, Darden, Hollow Rock, Big Sandy, Clarksburg, Dollar and
Old Springville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
3594 8793 3591 8793 3577 8798 3572 8803
3568 8802 3561 8803 3550 8847 3639 8829
3645 8806 3631 8796 3622 8795 3616 8792
TIME...MOT...LOC 0252Z 247DEG 46KT 3626 8820 3559 8830
HAIL...<.75IN
WIND...60MPH
$$
MJ133
WWUS54 KMEG 290325
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1025 PM CDT Sat Mar 28 2020
TNC005-017-039-077-079-290335-
/O.EXP.KMEG.SV.W.0092.000000T0000Z-200329T0330Z/
Henderson TN-Benton TN-Carroll TN-Henry TN-Decatur TN-
1025 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENDERSON...BENTON...
EASTERN CARROLL...CENTRAL HENRY AND NORTHERN DECATUR COUNTIES WILL
EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.
LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
3594 8793 3591 8793 3577 8798 3572 8803
3568 8802 3561 8803 3550 8847 3639 8829
3645 8806 3631 8796 3622 8795 3616 8792
TIME...MOT...LOC 0325Z 247DEG 46KT 3642 8773 3575 8783
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 28, 6:52 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 652 PM CDT Sat Mar 28 2020 .UPDATE... Updated for Aviation Forecast Discussion below. && .PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/ DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... 00Z TAFs Storms have been slower to translate east than earlier depicted by the short range convection-allowing models. Other than TSRA timing this evening, TAFs remain largely unchanged from the 18Z package. VFR will prevail areawide on Sunday. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 8:48 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG OAKLAND 35.22N 89.51W
03/28/2020 FAYETTE TN EMERGENCY MNGR
POWER LINES DOWN IN OAKLAND.
&&Special weather statement, Mar 28, 8:57 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
857 PM CDT Sat Mar 28 2020
TNZ004-022-290230-
Benton TN-Henry TN-
857 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...
Northern Benton County in western Tennessee...
Southeastern Henry County in western Tennessee...
At 857 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Camden, moving
northeast at 35 mph.
Very heavy rain is also possible with this thunderstorm.
People in northern Benton and southeastern Henry Counties should
monitor this storm closely.
LAT...LON 3602 8804 3613 8821 3614 8821 3640 8803
3639 8801 3637 8800 3635 8798 3627 8794
3622 8795 3618 8793 3617 8792 3615 8792
TIME...MOT...LOC 0157Z 214DEG 33KT 3614 8808Local storm report, Mar 28, 8:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG OAKLAND 35.22N 89.51W
03/28/2020 FAYETTE TN EMERGENCY MNGR
POWER POLES AND LINES DOWN IN OAKLAND.
&&
CORRECTED REMARKSLocal storm report, Mar 28, 9:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG FAIRVIEW 35.77N 88.85W
03/28/2020 MADISON TN AMATEUR RADIO
POWER LINES DOWN WITH ESTIMATED 50 MPH WINDS.
&&Special weather statement, Mar 28, 9:28 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
928 PM CDT Sat Mar 28 2020
TNZ053-054-090>092-290300-
Hardeman TN-Henderson TN-Chester TN-McNairy TN-Hardin TN-
928 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...
East central Hardeman County in western Tennessee...
South central Henderson County in western Tennessee...
Chester County in western Tennessee...
McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...
At 928 PM CDT...a strong thunderstorm producing wind gusts of 50 to
55 mph was located near Masseyville, or 7 miles northwest of Selmer,
moving northeast at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in east central Hardeman...south central Henderson...
Chester...McNairy and northwestern Hardin Counties should monitor
this storm closely.
LAT...LON 3512 8822 3503 8881 3543 8882 3545 8877
3552 8835 3545 8825 3542 8825 3540 8821
3538 8820 3539 8817
TIME...MOT...LOC 0228Z 241DEG 49KT 3523 8870
MJLocal storm report, Mar 28, 9:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 6 WSW HENDERSON 35.41N 88.75W
03/28/2020 CHESTER TN SOCIAL MEDIA
LARGE TREE FELL ON HOUSE ON PLEASANT SPRINGS ROAD NEAR
CHICKASAW STATE PARK.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 43 min |
| Mar 28, 7:08 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 38 min |
| Mar 28, 7:21 PM CDT | Tornado Warning | MEG | Dyer, Lake, Obion | 24 min |
| Mar 28, 7:26 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 49 min |
| Mar 28, 7:40 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Shelby and 1 more | 35 min |
| Mar 28, 8:06 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Tipton | 24 min |
| Mar 28, 8:11 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Shelby | 49 min |
| Mar 28, 8:35 PM CDT | Special Weather Statement | MEG | Crockett, Gibson, Haywood | 40 min |
| Mar 28, 8:48 PM CDT | Tornado Warning | MEG | Hardeman, Haywood, Madison | 27 min |
| Mar 28, 8:51 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Madison | 39 min |
| Mar 28, 8:53 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 52 min |
| Mar 28, 8:57 PM CDT | Special Weather Statement | MEG | Benton | 33 min |
| Mar 28, 9:07 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Chester, Crockett, Gibson, Henderson, Madison | 38 min |
| Mar 28, 9:28 PM CDT | Special Weather Statement | MEG | Chester, McNairy | 32 min |
| Mar 28, 9:36 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 39 min |
| Mar 28, 10:15 PM CDT | Special Weather Statement | MEG | Decatur, Hardin | 45 min |
| Mar 28, 10:40 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 16 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.